While we have considerable information regarding the teratogenic risk associated with prenatal exposure to various antiepileptic drugs (AEDs), we have considerably less information on the impact of exposure to AEDs on behavioral outcomes in children.  Several studies have shown that exposure to valproic acid (Depakote) may be associated with increased risk of autistic traits and/or attentional problems; however, we have less information on the risk of other behavior problems.  

In a nationwide population-based cohort study, researchers used data from the French National Health Data System to examine the prevalence of neurodevelopmental disorders among children with prenatal exposure to AEDs.  Singleton liveborn infants (without brain malformations) born between January 2011 and December 2014 were followed from birth up to December 2016. Neurodevelopmental disorders (NDs) were identified based on diagnoses of psychiatric or behavioural disorders documented in the medical record and utilization of speech therapy, orthoptic (related to eye movement disorders) or psychiatric services. 

The cohort consisted of 1,721,990 children, 8848 of whom were exposed prenatally to AED monotherapy. During a mean follow-up of 3.6 years, 15,458 children had a diagnosis of a psychiatric or behavioural disorder. The risk of NDs was compared between children with prenatal exposure to AED monotherapy and unexposed children;  Cox proportional hazard regression models were used to estimate adjusted hazard ratios (aHRs).

Prenatal exposure to valproic acid (VPA) was associated with an increased risk of NDs overall (aHR: 3.7; 95% CI 2.8–4.9), especially pervasive developmental disorders (aHR, 4.6; 95% CI 2.9–7.5), disorders of psychological development (aHR, 4.7; 95% CI 3.5–6.4) and mental retardation (aHR, 5.1; 95% CI 3.1–8.5).

The risk of NDs among children exposed to VPA differed according to the timing of the exposure.  Prolonged exposures during pregnancy (1st trimester and at least during the 2nd or 3rd trimester) were associated with higher risk, whereas exposure only during the first trimester of pregnancy was not associated with an increased risk of NDs.  In addition, they observed a dose–response relationship between VPA exposure and risk of NDs, with the highest risk of NDs observed in children exposed to > 1100 mg of VPA per day.   However, risk for mental retardation was as high in the lowest dose group as in the highest.  

The results of the present study do not suggest an increased risk of a diagnosis of NDs associated with exposure to lamotrigine, clonazepam, gabapentin, levetiracetam or oxcarbazepine during pregnancy. Among the other AEDs, only pregabalin was consistently associated with an increased risk of NDs (aHR: 1.5; 95% CI 1.0–2.1); however, it should be noted that if a 95% CI includes the null value of 1, there is insufficient evidence to conclude that the groups are statistically significantly different.  This is a signal that needs further investigation.          

The Bottom Line

Exposure to valproic acid during the second and third trimesters was associated with a four- to five-fold increase in risk for neurodevelopmental disorders.  This finding is consistent with previous studies showing an association between valproate exposure and increased risk of autistic traits, attentional problems, and poor school performance. As the oldest children in this study were five years of age, it is possible that this study actually underestimates the risk for NDs, as some NDs, including attention-deficit/hyperactivity disorder (ADHD) and learning disabilities, may become evident only in older children.  

While other AEDs, including clonazepam, gabapentin, and topiramate, were not associated with increased risk of NDs, we should interpret these results cautiously.  In contrast to lamotrigine and valproic acid which were typically prescribed throughout pregnancy, exposure to clonazepam, gabapentin, pregabalin and topiramate, was usually limited to the first trimester of pregnancy.  Because it appears that VPA confers the greatest risk for NDs when administered during the second and third trimesters, we need to specifically look at the developmental outcomes of children exposed to these other AEDs during the second and third trimesters.  

There have long been concerns regarding the use of the anticonvulsant valproic acid during pregnancy.  First trimester use of valproate has been associated with a 3-5% risk of neural tube defects, as well as an increased risk of other malformations affecting the heart, limbs, and genitals. While the FDA has not restricted the use of this medication in women, the European Medicine Agency (EMA)’s Pharmacovigilance and Risk Assessment Committee recommended restricting the use of valproic acid in women of reproductive age.  Given this teratogenic risk and a growing body of literature indicating a higher risk of neurodevelopmental disorders in children with prenatal exposure to VPA, we must question the use of valproic acid in women of reproductive age. 

Ruta Nonacs, MD PhD 

Coste J, Blotiere PO, Miranda S, Mikaeloff Y, Peyre H, Ramus F, Zureik M, Weill A, Dray-Spira R.  Risk of early neurodevelopmental disorders associated with in utero exposure to valproate and other antiepileptic drugs: a nationwide cohort study in France.  Sci Rep. 2020 Oct 22;10(1):17362. Free Article.